Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Can excertion lead to high fever and cough when suffering from TB?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi, My husband was diagnosed with TB by testing the fluid which got accumulated in his right lung. He had fever initially in the first week but it stopped coming and his cough also subsided to a good extent. Now in the third week of medicine he has fever of around 100 degrees which last night also touched 102. He doesnot have chills though, but there is weakness. He also lost about 1 kg weight in last 10 days. Cough which had also subsided initially has increased in last couple of days with fever. He had joined office for 2 days,.. is this because of exertion?? Request you to guide please.
Posted Tue, 14 Jan 2014 in Infections
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Possibilities of fever recurrence need evaluation Detailed Answer: Hi XXXXXXX Thanks for your query. It is common to have irregular fever while on anti-tuberculosis therapy. However, recurrence of fever indicates either, introduction of a bacteria while the fluid was tapped; or, drug-resistance (a common phenomenon in India). Cough is due to friction between inflamed walls of the fluid-filled cavity. Hence, the BEST course of action should be :- 1. Culture (of TB bacteria) and sensitivity test which will give information whether all anti-tubercular drugs- prescribed to your husband- are sensitive to the TB Bacteria. 2. An empirical course of a broad-spectrum antibiotics for the secondary bacterial infection of the fluid . 3. To keep in mind, a possibility of drug-induced fever. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Can excertion lead to high fever and cough when suffering from TB? 45 hours later
Thankyou for the reply doctor. We went to see the doctor, he advised us to take Levoflox 750 for a week and see the results. He also said, it might be drug induced fever, but it would be too early to stop the medication right now. Could you please let me know if fever at this stage is not normal? Fever is coming in noon with cough and joint pains... and when the fever breaks, he feels completely normal again.
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Continue with levoflox. Get test for malaria done Detailed Answer: Hi XXXXXXX Nice to hear back from you. I fully agree with your doctor's advice. Fever at this stage is not normal. As earlier mentioned, causes can be malaria, secondary bacterial infection, resistance to TB medicines. Firstly, other causes of fever need to be ruled out before attributing it to a drug. Further, it is indeed, too early to stop anti-tubercular medicine causing fever. Usually, Pyrazinamide causes fever. But it is one of the most effective drugs. Hence, should ideally not be stopped for at least 2 months of starting the treatment. (Pyrazinamide and Ethambutol are conventionally given only for 2 months, and stopped thereafter.) Continue with Levoflox for 1-2 weeks and see the response. MOST IMPORTANTLY, tuberculosis reduces the body immunity. Also, since Malaria is occurring at this time of the year, it needs to be ruled out (the presentation of fever is typical of malaria). Get malarial antibodies test done. If positive, an anti-malarial course will terminate the fever. If the fever doesn't come down even after 1 week of Levoflox and anti-malarial treatment, get a sensitivity test for all four TB drugs, to detect resistance (if any) to either of these drugs. Take care Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Can excertion lead to high fever and cough when suffering from TB? 4 days later
Hello Thanks for the reply. After tests he has been tested for typhoid with widal test. Salmonella typhi O =1:8 and H =1: 16. And typhidot igG and igM both negative. Doctor had prescribed Mahacef Plus starting Monday night twice in a day. It's been 2 full days, but fever still is coming in cycles. How much time before fever subsides? What is the impact of tb and typhoid together?
Answered by Dr. Rakesh Karanwal 3 hours later
Brief Answer: Low probability of typhoid. Detailed Answer: Hi XXXXXXX Your husband has been having intermittent fever- lasting for just few hours at the same time of the day (noon)- since last about 10 days. The causes of this trend of fever, as already brought out earlier, are :- 1. Resistance to anti-Tubercular drugs 2. Drug-induced fever 3. Malaria Further, I have strong reasons to doubt the diagnosis of typhoid fever for the following reasons:- # Typhoid fever is PERSISTENT (that is, continuous, without touch normal). # Typhidot test is NEGATIVE (that is, no IgG or IgM antibodies to typhoid bacteria have been detected, EVEN after 10-days of SO-CALLED Typhoid Fever. # Widal's test is non-specific : false-positive test is seen in numerous other conditions, including malaria. # Widal's- test done after 10 days' of fever- TO titers of 1:80 is NOT diagnostic of typhoid. If I were your husband's treating Physician, my course of action would have been :- (a) First, get test for malarial antibodies done : give a course of anti-malarial treatment on the presumption of fever being due to malaria. (b) If fever does not subside on completion of anti-malarial course, send a sample of fluid from the pleural cavity, for culture and sensitivity test, to see for secondary bacterial infection and, for evidence of drug-resistance, if any. The report would have been available within a few days. (c) If the culture and sensitivity report showed resistance to one or more drugs, modified treatment for drug-resistant tuberculosis would be started. (d) But, if the tubercular bacilli are found to be sensitive to all four drugs (I presume that your husband has been prescribed Ethambutol, Isoniazid, Rifampicin and Pyrazinamide), I would have concluded it as Drug-induced fever. (e) In that case, Pyrazinamide would have been stopped, but other three drugs would have been continued for at least 3 months or more. (g) If some other bacteria are isolated, specific treatment for the same would be initiated. (h) Lastly, screening for HIV in a case of tuberculosis, is a Standard practice. I would have strongly advised HIV test, at the first instance. May I- at this juncture- hasten to add that no aspersion is being cast on your husband. I have merely stated the Standard Practice. As for your query regarding impact of TB and Typhoid together, there is no impact. Typhoid (if at all, it is typhoid) will get cured with a course of antibiotics, without affecting the efficacy of anti-tubercular drugs. I can fully understand your dilemma, receiving conflicting opinions from different doctors. However, the final decision is yours. Take care, Dr. (Col) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Can excertion lead to high fever and cough when suffering from TB? 2 hours later
Thanks doctor Peripheral smear for malarial parasite was also tested and it came out as 'not seen'. He is having fever in cycles .. 2-3 times during 24 hours. All these tests were done when the fever was for 4 days.. Not 10. Does this help in clearing up your concerns? I will speak to the doctor with your concerns also..
Answered by Dr. Rakesh Karanwal 7 hours later
Brief Answer: Give Empirical course of anti-malarial treatment Detailed Answer: Well XXXXXXX No comments on the Peripheral smear 'report'! Everyday, I get several patients in my Clinic, whose peripheral smear report says "malarial parasites not seen", but respond promptly to anti-malarial course. I suggest that you buy 12 Tabs of Falcigo : give 2 tablets twice a day on first day; thereafter, one tablet twice a day for next four days (a 5 day-course)(This is called Empirical therapy) If fever doesn't come down on completion of the course, proceed with Steps (b) to (h) as penned above. Do be in communication with me, if you wish to do so. I wish your husband a speedy recovery. Take care Dr. Rakesh Karaneal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor